On the mean curvature flow of grain boundaries
Annales de l'Institut Fourier, Volume 67 (2017) no. 1, pp. 43-142.

Suppose that Γ 0 n+1 is a closed countably n-rectifiable set whose complement n+1 Γ 0 consists of more than one connected component. Assume that the n-dimensional Hausdorff measure of Γ 0 is finite or grows at most exponentially near infinity. Under these assumptions, we prove a global-in-time existence of mean curvature flow in the sense of Brakke starting from Γ 0 . There exists a finite family of open sets which move continuously with respect to the Lebesgue measure, and whose boundaries coincide with the space-time support of the mean curvature flow.

Supposons que Γ 0 n+1 est un ensemble dénombrable fermé n-rectifiable dont le complément n+1 Γ 0 n’est pas connexe. Nous assumons que la mesure de Hausdorff n-dimensionnelle de Γ 0 est finie ou sa croissance est au plus exponentielle. Nous prouvons l’existence globale du flot de la courbure moyenne au sens de Brakke au départ de Γ 0 . Il existe une famille finie d’ensembles ouverts qui se déplacent d’une manière continue par rapport à la mesure de Lebesgue et dont les bords coïncident avec le support du flot de la courbure moyenne.

Published online:
DOI: 10.5802/aif.3077
Classification: 53C44, 49Q20
Keywords: mean curvature flow, varifold, geometric measure theory
Mot clés : mouvement par courbure moyenne, varifold, théorie de la mesure géométrique
Kim, Lami 1; Tonegawa, Yoshihiro 1

1 Department of Mathematics Tokyo Institute of Technology Ookayama, 152-8550 (Japan)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Kim, Lami and Tonegawa, Yoshihiro},
     title = {On the mean curvature flow of grain boundaries},
     journal = {Annales de l'Institut Fourier},
     pages = {43--142},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {67},
     number = {1},
     year = {2017},
     doi = {10.5802/aif.3077},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3077/}
AU  - Kim, Lami
AU  - Tonegawa, Yoshihiro
TI  - On the mean curvature flow of grain boundaries
JO  - Annales de l'Institut Fourier
PY  - 2017
SP  - 43
EP  - 142
VL  - 67
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3077/
DO  - 10.5802/aif.3077
LA  - en
ID  - AIF_2017__67_1_43_0
ER  - 
%0 Journal Article
%A Kim, Lami
%A Tonegawa, Yoshihiro
%T On the mean curvature flow of grain boundaries
%J Annales de l'Institut Fourier
%D 2017
%P 43-142
%V 67
%N 1
%I Association des Annales de l’institut Fourier
%U https://aif.centre-mersenne.org/articles/10.5802/aif.3077/
%R 10.5802/aif.3077
%G en
%F AIF_2017__67_1_43_0
Kim, Lami; Tonegawa, Yoshihiro. On the mean curvature flow of grain boundaries. Annales de l'Institut Fourier, Volume 67 (2017) no. 1, pp. 43-142. doi : 10.5802/aif.3077. https://aif.centre-mersenne.org/articles/10.5802/aif.3077/

[1] Allard, William K. On the first variation of a varifold, Ann. of Math., Volume 95 (1972), pp. 417-491

[2] Almgren, Frederick J. Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc., 165, American Mathematical Soc., 1976, 199 pages

[3] Ambrosio, Luigi; Fusco, Nicola; Pallara, Diego Functions of bounded variation and free discontinuity problems, Oxford Mathematical Monographs, Oxford: Clarendon Press, 2000, xviii+434 pages

[4] Andrews, Ben; Bryan, Paul Curvature bound for curve shortening flow via distance comparison and a direct proof of Grayson’s theorem, J. Reine Angew. Math., Volume 653 (2011), pp. 179-187

[5] Bellettini, Giovanni Lecture notes on mean curvature flow, barriers and singular perturbations, Pisa: Edizioni della Normale, 2013, vii+329 pages | DOI

[6] Bellettini, Giovanni; Novaga, Matteo Curvature evolution of nonconvex lens-shaped domains, J. Reine Angew. Math., Volume 656 (2011), pp. 17-46

[7] Brakke, Kenneth A. Grain growth movie (http://facstaff.susqu.edu/brakke/)

[8] Brakke, Kenneth A. The motion of a surface by its mean curvature, Mathematical Notes, 20, Princeton University Press, 1978, 240 pages

[9] Brakke, Kenneth A. The surface evolver, Experiment. Math., Volume 1 (1992) no. 2, pp. 141-165

[10] Bronsard, Lia; Reitich, Fernando On three-phase boundary motion and the singular limit of a vector-valued Ginzburg–Landau equation, Arch. Rational Mech. Anal., Volume 124 (1993) no. 4, pp. 355-379

[11] Chen, Xinfu; Guo, Jong-Shenq Self-similar solutions of a 2-D multiple-phase curvature flow, Phys. D, Volume 229 (2007) no. 1, pp. 22-34

[12] Chen, Xinfu; Guo, Jong-Shenq Motion by curvature of planar curves with end points moving freely on a line, Math. Ann., Volume 350 (2011) no. 2, pp. 277-311

[13] Chen, Yun-Gang; Giga, Yoshikazu; Goto, Shun’ichi Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, J. Differential Geom., Volume 33 (1991) no. 3, pp. 749-786

[14] Colding, Tobias H.; Minicozzi, William P. II Minimal surfaces and mean curvature flow, Surveys in geometric analysis and relativity (Adv. Lect. Math.), Volume 20, Int. Press, Somerville, MA, 2011, pp. 73-143

[15] Ecker, Klaus Regularity theory for mean curvature flow, Progress in Nonlinear Differential Equations and their Applications, 57, Birkhäuser Boston, 2004, xiv+165 pages

[16] Evans, Lawrence C.; Spruck, Joel Motion of level sets by mean curvature. I, J. Differential Geom., Volume 33 (1991) no. 3, pp. 635-681

[17] Evans, Lawrence C.; Spruck, Joel Motion of level sets by mean curvature. IV, J. Geom. Anal., Volume 5 (1995) no. 1, pp. 79-116

[18] Evans, Lawrence Craig; Gariepy, Ronald F. Measure theory and fine properties of functions, Textbooks in Mathematics, CRC Press, 2015, 309 pages

[19] Federer, Herbert Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen, 153, Springer-Verlag, 1969, xiv+676 pages

[20] Freire, Alexandre Mean curvature motion of triple junctions of graphs in two dimensions, Comm. PDE, Volume 35 (2010) no. 2, pp. 302-327

[21] Freire, Alexandre The existence problem for Steiner networks in strictly convex domains, Arch. Ration. Mech. Anal., Volume 200 (2011) no. 2, pp. 361-404

[22] Gage, Michael E.; Hamilton, Richard S. The heat equation shrinking convex plane curves, J. Differential Geom., Volume 23 (1986), pp. 69-96

[23] Garcke, Harald; Kohsaka, Yoshihito; Ševčovič, Daniel Nonlinear stability of stationary solutions for curvature flow with triple junction, Hokkaido Math. J., Volume 38 (2009) no. 4, pp. 721-769

[24] Giga, Yoshikazu Surface evolution equations. A level set approach, Monographs in Mathematics, 99, Basel: Birkhäuser, 2006, xii+264 pages

[25] Grayson, Matthew A. The heat equation shrinks embedded plane curves to round points, J. Differential Geom., Volume 29 (1987) no. 2, pp. 285-314

[26] Huisken, Gerhard Asymptotic behavior for singularities of the mean curvature flow, J. Differential Geom., Volume 31 (1990), pp. 285-299

[27] Ikota, Ryo; Yanagida, Eiji Stability of stationary interfaces of binary-tree type, Calc. Var. PDE, Volume 22 (2005) no. 4, pp. 375-389

[28] Ilmanen, Tom Convergence of the Allen-Cahn equation to Brakke’s motion by mean curvature, J. Differential Geom., Volume 38 (1993) no. 2, pp. 417-461

[29] Ilmanen, Tom Elliptic regularization and partial regularity for motion by mean curvature, Mem. Amer. Math. Soc., 108, American Mathematical Soc., 1994, 90 pages

[30] Ilmanen, Tom Singularities of mean curvature flow of surfaces (1995) (http://www.math.ethz.ch/~ilmanen/papers/sing.ps)

[31] Ilmanen, Tom; Neves, André; Schulez, Felix On short time existence for the planar network flow (http://arxiv.org/abs/1407.4756)

[32] Kasai, Kota; Tonegawa, Yoshihiro A general regularity theory for weak mean curvature flow, Calc. Var. PDE., Volume 50 (2014), pp. 1-68

[33] Kinderlehrer, David; Liu, Chun Evolution of grain boundaries, Math. Models Methods Appl. Sci., Volume 11 (2001) no. 4, pp. 713-729

[34] Lahiri, Ananda Regularity of the Brakke flow, Freie Universität Berlin (Germany) (2014) (Ph. D. Thesis)

[35] Magni, Annibale; Mantegazza, Carlo; Novaga, Matteo Motion by curvature of planar networks II, Ann. Sc. Norm. Super. Pisa, Cl. Sci., Volume 15 (2016), pp. 117-144

[36] Mantegazza, Carlo Motion by curvature of planar networks, Ann. Sc. Norm. Super. Pisa, Cl. Sci., Volume 3 (2004) no. 2, pp. 235-324

[37] Mantegazza, Carlo Lecture notes on mean curvature flow, Progress in Mathematics, 290, Basel: Birkhäuser, 2011, xii+166 pages

[38] Menne, Ulrich Second order rectifiability of integral varifolds of locally bounded first variation, J. Geom. Anal., Volume 23 (2013) no. 2, pp. 709-763

[39] Sáez Trumper, Mariel Uniqueness of self-similar solutions to the network flow in a given topological class, Comm. PDE, Volume 36 (2011) no. 1–3, pp. 185-204

[40] Schnürer, Oliver C.; Azouani, Abderrahim; Georgi, Marc; Hell, Juliette; Jangle, Nihar; Köller, Amos; Marxen, Tobias; Ritthaler, Sandra; Sáez Trumper, Mariel; Schulze, Felix; Smith, Brian Evolution of convex lens-shaped networks under curve shortening flow, Trans. Amer. Math. Soc., Volume 363 (2011) no. 5, pp. 2265-2294

[41] Simon, Leon Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis (Australian National University), Volume 3 (1983), vii+272 pages

[42] Solonnikov, Vsevolod Alekseevič Boundary value problems of mathematical physics VIII, American Mathematical Society, Providence, R.I., 1975

[43] Takasao, Keisuke; Tonegawa, Yoshihiro Existence and regularity of mean curvature flow with transport term in higher dimensions, Math. Ann., Volume 364 (2016) no. 3–4, pp. 857-935

[44] Tonegawa, Yoshihiro Integrality of varifolds in the singular limit of reaction-diffusion equations, Hiroshima Math. J., Volume 33 (2003) no. 3, pp. 323-341

[45] Tonegawa, Yoshihiro A second derivative Hölder estimate for weak mean curvature flow, Adv. Cal. Var., Volume 7 (2014) no. 1, pp. 91-138

[46] Tonegawa, Yoshihiro; Wickramasekera, Neshan The blow up method for Brakke flows: networks near triple junctions, Arch. Ration. Mech. Anal., Volume 221 (2016) no. 3, pp. 1161-1222

[47] White, Brian Stratification of minimal surfaces, mean curvature flows, and harmonic maps, J. Reine Angew. Math., Volume 488 (1997), pp. 1-35

Cited by Sources: